Texas, 2012Hail in Texas, May 20, 2012
May 20, 2012 · NWS LUB · 1 event in 1 county or zone
On the morning of the 20th, a cold front stalled out across the southern South Plains and Rolling Plains. During the evening, an isolated supercell developed along this boundary over central King County and slowly moved east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 20th, a cold front stalled out across the southern South Plains and Rolling Plains. During the evening, an isolated supercell developed along this boundary over central King County and slowly moved east. During its lifetime, this storm produced hail up to the size of tennis balls along U.S. Highway 83 south of Guthrie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 2:23 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, May 20, 2:23 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT SUN MAY 20 2012
.SHORT TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TONIGHT AND MONDAY VEERING TO
ALMOST NORTHERLY BY MONDAY EVENING AHEAD OF RIDGING TO OUR WEST. AT
THE SURFACE...COLD FRONT CURRENTLY LIES FROM SOUTH OF GUTHRIE TO
O'DONNELL. WV IMAGERY DEPICTS A MARKED ABSENCE OF ANY SIGNIFICANT
SIGNS OF A TRIGGERING MECHANISM FOR STORMS THIS EVENING.
INDICATIONS OF THE ONSET OF ISENTROPIC ASCENT ARE BEGINNING TO SHOW
IN VISIBLE SATELLITE IMAGERY AS SUGGESTED BY NWP AND THIS CONTINUES
TO BE OUR BEST SHOT AT GETTING SOME RAINFALL ACROSS THE AREA. IT
STILL REMAINS PLAUSIBLE THAT THE ISENTROPIC ACTION CAN BE SUFFICIENT
TO LIFT PARCELS TO A LEVEL WHICH WOULD SUPPORT DEEP LEVEL
CONVECTION. GIVEN PWAT VALUES IN EXCESS OF 1 INCH THERE IS AT LEAST
SOME RISK OF DECENT RAINFALL TOTALS INVOF THE FRONT THIS EVENING.
THE SURFACE LOW OVER SE CO WILL CONTINUE MOVING EASTWARD AND
INITIATE RETURN FLOW IN THE WEST WHICH MAY VERY WELL PIVOT THE
FRONTAL BOUNDARY TO BE ORIENTED SE TO NW BY MONDAY AFTERNOON WITH
YET ANOTHER SHOT AT MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.
REGARDING SEVERE POTENTIAL...MODERATELY UNSTABLE AIRMASS EXISTS
SOUTH OF THE FRONTAL BOUNDARY AND THUS WE COULD SEE A FEW BRIEFLY
SEVERE STORMS EARLY THIS EVENING BEFORE THINGS TURN TO MORE OF A
GENERAL RAIN THREAT.
IN TERMS OF ANNULAR ECLIPSE VIEWING...THAT IS GOING TO BE TRICKY.
LOW LEVEL CLOUDINESS CONTINUES TO DEVELOP ACROSS THE ENTIRE CWFA
WITH THE THINNEST CLOUDS NEAR THE TX/NM BORDER WHERE ISENTROPIC
ASCENT IS A BIT WEAKER. STILL...A WEAK WAVE OVER SW CO MAY TRIGGER
SOME OROGRAPHICALLY INDUCED CLOUDS. OH...AND ONE CAVEAT...IF YOU
VALUE YOUR EYESIGHT...NEVER LOOK DIRECTLY AT THE SUN.
&&
.LONG TERM...
THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY EARLY TUESDAY
MORNING MAINLY ACROSS OUR WRN AND NRN ZONES WITH SOME REMAINING
ISENTROPIC LIFT OVER WHAT/S LEFT OF THE DECAYING FRONT AND NW FLOW
ALOFT. TEMPS WILL WARM UP BACK INTO THE 90S DURING THE DAY WITH
SHORTWAVE RIDGING BRINGING RISING HEIGHTS. HOWEVER...LATE IN THE
DAY THE UPPER RIDGE MAY BECOME SOMEWHAT DENTED BY ANOTHER WEAK
WAVE MOVING OUT OF THE SRN ROCKIES...WHICH COULD GIN UP ANOTHER
ROUND OF LATE DAY TSTMS FROM SE COLO TO SE NM...SOME OF WHICH
COULD SURVIVE A FEW HOURS AFTER SUNSET AS THE LLJ INCREASES AND
MAKE IT INTO OUR WRN AND NW ZONES. WILL KEEP POPS BELOW MENTION AS
THIS ACTIVITY WILL LIKELY BE ISOLD AT BEST.
WEDNESDAY STILL APPEARS TO BE THE HOTTEST AND DRIEST DAY OF THE
WEEK AS A SHORTWAVE TROUGH WELL TO OUR NORTH WILL PRODUCE DEEP AND
SWIFT SOUTHWEST FLOW ACROSS WTX AND HELP TO ADVECT DRY AIR IN FROM
NM AND SHUNT THE DRYLINE EAST. TEMPS WILL LIKELY BE NEAR OR
SLIGHTLY ABOVE 100F FOR MANY LOCATIONS AND WIND SPEEDS MAY BE
SUFFICIENT TO PRODUCE A BIT OF BLOWING DUST ON THE CAPROCK.
THURSDAY SHOULD STILL BE HOT AND DRY...BUT DECREASING HEIGHTS AS A
DEEP TROUGH MOVES INTO THE WEST WILL BEGIN A GRADUAL COOL DOWN.
700MB TEMPS PEAK AROUND 15C ON WED BEFORE GRADUALLY BACKING DOWN
INTO NEXT WEEKEND. A FRONT MAY MAKE A FORAY INTO THE PANHANDLES
THU NIGHT...BUT THEN DEEPENING S-SW FLOW SHOULD TAKE IT BACK TO
OUR NORTH. BY LATE FRIDAY/SATURDAY...PREVAILING SE LOW-LVL WINDS
SHOULD SEND THE DRYLINE WEST INTO NM. AND THE S-SW FLOW ALOFT MAY
BEGIN TO TAP INTO SOME SUBTROPICAL MOISTURE AS WELL. DEPENDING ON
THE SPEED OF THE UPPER-LEVEL TROUGH TO OUR WEST...THERE MAY
SUFFICIENT UPPER-LVL SUPPORT FOR TSTMS TO RETURN TO THE FCST SAT
AND SUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 56 80 57 92 59 / 30 30 20 10 10
TULIA 58 80 57 90 62 / 30 30 20 10 10
PLAINVIEW 59 83 58 90 63 / 30 30 20 10 10
LEVELLAND 62 86 60 91 64 / 30 30 20 10 10
LUBBOCK 62 84 61 91 65 / 30 40 20 10 10
DENVER CITY 62 86 60 92 65 / 30 20 20 10 10
BROWNFIELD 64 87 60 92 65 / 30 30 20 10 10
CHILDRESS 65 83 61 93 66 / 20 30 20 10 10
SPUR 64 86 59 92 65 / 30 40 20 10 10
ASPERMONT 65 88 62 93 68 / 20 40 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26/33
Hazardous weather outlook, May 20, 10:14 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 AM CDT SUN MAY 20 2012
TXZ021>044-211615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1114 AM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND
EVENING ALONG A STALLED FRONTAL BOUNDARY EXTENDING ACROSS THE
SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. CLOUD COVER AND
INDISCREET UPPER LEVEL FORCING WILL LIMIT THE SEVERE POTENTIAL FOR
THE MOST PART HOWEVER A FEW SEVERE STORMS ARE EXPECTED. ACTIVITY
COULD CONTINUE INTO THE OVERNIGHT HOURS AND SPREAD NORTH AS WARM
ADVECTION OCCURS ABOVE THE FRONTAL BOUNDARY. THE PRIMARY THREAT
FROM THE STORMS WILL BE HAIL TO GOLF BALL SIZE HOWEVER SOME WIND
GUSTS TO 60 MPH WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY PRIMARILY IN THE AFTERNOON
AND EVENING. THE OVERALL THREAT FOR ORGANIZED SEVERE STORMS IS
LOW. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.
Hail, King
- When
- May 20, 4:53 PM CST to 5:00 PM CST
- Where
- King County, 4.07 mi SSE of Guthrie to 5.05 mi SSE of Guthrie
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.563, -100.311
A storm chaser reported a swath of tennis ball size hail along U.S. Highway 83 south of Guthrie. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Wind in Indiana, May 20, 2012$250,000 · 78 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372788.